MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION UPSYLON; MESH, SURGICAL, SYNTHETIC

BOSTON SCIENTIFIC CORPORATION UPSYLON; MESH, SURGICAL, SYNTHETIC
Model Number M0068318200
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abscess (1690); Hemorrhage/Blood Loss/Bleeding (1888); Pain (1994); Scar Tissue (2060); Urinary Tract Infection (2120); Abnormal Vaginal Discharge (2123); Burning Sensation (2146); Discomfort (2330); Constipation (3274); Unspecified Mental, Emotional or Behavioural Problem (4430); Unspecified Kidney or Urinary Problem (4503); Dyspareunia (4505); Unspecified Tissue Injury (4559); Insufficient Information (4580)
Date of Event 07/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Block b3 date of event: the exact event onset date is unknown.The provided event date of (b)(6) 2018, was chosen as a best estimate based on the date of the mesh was implanted.Block d4, h4: the complainant was unable to provide the suspect lot number; therefore, the lot expiration and device manufacture dates are unknown.Block e1: this event was reported by the patient's legal representation.The implanting surgeon is: dr.(b)(6).Block h6: the imdrf patient codes capture the reportable events of: e172001 - captures the reportable event of abscess.E1404 - captures the reportable event of abnormal vaginal discharge.E1405 - captures the reportable event of dyspareunia.E2330 - captures the reportable event of persistent pelvic pain.E1705 - captures the reportable event of burning sensation.E1310 - captures the reportable event of urinary tract infection.E1311 - captures the reportable event of urinary problems.E1715 - captures the reportable event of scarring.E0206 - captures the reportable event of loss of enjoyment of and mental anguish.The imdrf impact code capture the reportable event of: f12 - captures the reportable event of patient had filed a legal claim for an unspecified personal injury related to the device.
 
Event or Problem Description
It was reported that the patient who was implanted with this upsylon y-mesh experienced injuries including: abscess, abnormal bleeding, discharge, dyspareunia, chronic, severe, and persistent pelvic pain, pressure, and burning sensation, lower abdominal pain and pressure, recurrent urinary tract infections, constipation, further urinary problems, scarring, fear of cancer, and loss of enjoyment of life.Additionally, the patient claims that she has suffered, or may in the future suffer, damages such as physical pain, mental anguish, physical impairment, and medical expenses due to the implantation of the device.
 
Additional Manufacturer Narrative
Correction to block e1 (initial reporter's address 1, city, zip code, phone and fax numbers).Additional information: blocks a2, a3, b5, b7, e1 (additional surgeons mentioned below), h6: patient codes and h6: impact codes updated.Block b3 date of event: the exact event onset date is unknown.The provided event date of (b)(6) 2018, was chosen as a best estimate based on the date of the mesh was implanted.Block d4, h4: the complainant was unable to provide the suspect lot number; therefore, the lot expiration and device manufacture dates are unknown.Block d4: detailed product information was not provided to bsc.Based on the nature of the information provided to bsc, it is not possible to perform a good faith effort to obtain additional information.Because the product is unknown at this time, we are unable to provide the complete unique identifier (udi) # and other product specific information.If additional details become available, a supplemental report will be submitted.Block e1: this event was reported by the patient's legal representation.The implanting surgeon is: dr.(b)(6).(b)(6).United states (b)(6).Vaginal biopsies surgeon ((b)(6) 2023): (b)(6), md.Robotic excision of pelvic mesh surgeon ((b)(6) 2023): (b)(6) md) block h6: the following imdrf patient codes capture the reportable events of: e172001 - abscess.E1404 - abnormal vaginal discharge.E1405 - dyspareunia.E2330 - persistent pelvic pain.E1705 - cburning sensation.E1310 - urinary tract infection.E1311 - urinary problems.E1715 - scarring.E0206 - loss of enjoyment of and mental anguish.E2401- pelvic mass requiring excision.The following imdrf impact codes capture the reportable events of: f12 - patient filed a legal claim for an unspecified personal injury related to the device.F1903 - full excision of the mesh.F1901 - excision of the pelvic mass.
 
Event or Problem Description
It was reported that the patient who was implanted with this upsylon y-mesh experienced injuries including: abscess, abnormal bleeding, discharge, dyspareunia, chronic, severe, and persistent pelvic pain, pressure, and burning sensation, lower abdominal pain and pressure, recurrent urinary tract infections, constipation, further urinary problems, scarring, fear of cancer, and loss of enjoyment of life.Additionally, the patient claims that she has suffered, or may in the future suffer, damages such as physical pain, mental anguish, physical impairment, and medical expenses due to the implantation of the device.Additional information received on may 21, 2025: on (b)(6) 2023, the patient presented with a 5 cm pelvic mass with both cystic and solid components.She underwent robotic excision of a retroperitoneal mass, robotic excision of pelvic mesh, and vaginal biopsies.Intraoperatively, a retroperitoneal mass was located at the 4-5 o'clock position adjacent to the vaginal cuff, bladder, and rectum, with mesh from the prior sacrocolpopexy found extending into and intimately associated with the mass.The mesh was fully excised along with the mass, which ruptured during dissection and exposed grey granulation tissue.Although no gross tumor was visualized, the frozen section of the cyst raised concern for possible carcinoma.Pelvic washings were collected, and peritoneal biopsies were obtained from the bilateral pelvic and presacral areas.Additional biopsies were taken from the right and left apices of the vaginal cuff.Cystoscopy confirmed bladder integrity, and a vaginal pap smear and acetic acid exam revealed no lesions.Two small hymenal nodules were also excised.The patient tolerated the procedures well and was transferred to the recovery room in stable condition.
 
Additional Manufacturer Narrative
Additional information: blocks b5 (describe event or problem) and h5 (patient and impact codes) have been updated based on the additional information received.Block b3 date of event: the exact event onset date is unknown.The provided event date of (b)(6) 2018, was chosen as a best estimate based on the date of the mesh was implanted.Block d4, h4: the complainant was unable to provide the suspect lot number; therefore, the lot expiration and device manufacture dates are unknown.Block d4: detailed product information was not provided to bsc.Based on the nature of the information provided to bsc, it is not possible to perform a good faith effort to obtain additional information.Because the product is unknown at this time, we are unable to provide the complete unique identifier (udi) # and other product specific information.If additional details become available, a supplemental report will be submitted.Block e1: this event was reported by the patient's legal representation.The implanting surgeon is: dr.(b)(6).(b)(6) medical center.(b)(6) united states.Vaginal biopsies surgeon ((b)(6) 2023): (b)(6) md.Robotic excision of pelvic mesh surgeon ((b)(6) 2023): (b)(6), md).Block h6: the following imdrf patient codes capture the reportable events of: e172001 - abscess.E1404 - abnormal vaginal discharge.E1405 - dyspareunia.E2330 - persistent pelvic pain.E1705 - burning sensation.E1310 - urinary tract infection.E1311 - urinary problems.E1715 - scarring.E0206 - loss of enjoyment of and mental anguish.E2401- pelvic mass requiring excision.E2330 - pain.E2311 - pelvic discomfort.E2015 - cystic mass.The following imdrf impact codes capture the reportable events of: f12 - patient filed a legal claim for an unspecified personal injury related to the device.F1903 - full excision of the mesh.F1901 - excision of the pelvic mass.F23 - patient underwent six cycles of carboplatin and paclitaxel chemotherapy.F2201 - patient underwent a peritoneal and vaginal biopsies.F2203 - patient underwent a follow-up ct scan.
 
Event or Problem Description
It was reported that an upsylon y-mesh device was implanted during a robotic-assisted laparoscopic sacrocolpopexy performed on (b)(6) 2018, as part of a series of pelvic surgeries to address pelvic organ prolapse and stress urinary incontinence.The complete set of procedures included a robotic-assisted laparoscopic total hysterectomy with bilateral salpingo-oophorectomy, sacrocolpopexy using the upsylon y-mesh, retropubic mid-urethral sling placement, posterior vaginal repair with perineorrhaphy, and cystoscopy.The mesh was anchored to the cervix, vagina, and anterior longitudinal ligament at the sacrum, while the sling was placed retropubically and adjusted to avoid tension.The patient tolerated the procedures well and was discharged in stable condition.Following the surgery, and as reported by the patient's attorney, she experienced a range of complications, including abscess formation, abnormal bleeding and discharge, dyspareunia, chronic and severe pelvic pain, pressure and burning sensations, lower abdominal pain, recurrent urinary tract infections, constipation, additional urinary issues, scarring, fear of cancer, and loss of enjoyment of life.She also claims to have suffered, or may suffer in the future, from physical pain, mental anguish, physical impairment, and medical expenses related to the device implantation.In late 2022, the patient presented with recurrent urinary tract infections.Imaging revealed a right pelvic cystic mass, initially suspected to be a bladder diverticulum.A ct scan in (b)(6) 2022 confirmed the presence of a suspicious mass.On (b)(6) 2023, she underwent robotic-assisted removal of the pelvic mesh and associated cystic mass, along with peritoneal and vaginal biopsies.Pathology revealed fragments of poorly differentiated carcinoma involving the abdominal mesh, with associated chronic inflammation and a foreign body reaction.Despite extensive immunohistochemical testing, the primary site of the malignancy could not be determined.Notably, the sub-urethral sling mesh placed in 2018 was not removed during this surgery.During the same procedure, a 5 cm pelvic mass with both cystic and solid components was identified.Robotic excision of the retroperitoneal mass and pelvic mesh was performed, along with vaginal biopsies.The mass was located at the 4 to 5 o' clock position adjacent to the vaginal cuff, bladder, and rectum, with mesh from the prior sacrocolpopexy extending into and closely associated with the mass.The mesh and mass were fully excised, although the mass ruptured during dissection, exposing grey granulation tissue.While no gross tumor was observed, frozen section analysis raised concern for carcinoma.Pelvic washings and peritoneal biopsies were obtained from bilateral pelvic and presacral areas, and additional biopsies were taken from the right and left apices of the vaginal cuff.Cystoscopy confirmed bladder integrity, and a vaginal pap smear and acetic acid exam revealed no lesions.Two small hymenal nodules were also excised.The patient tolerated the procedures well and was transferred to recovery in stable condition.From (b)(6) 2023, the patient completed six cycles of carboplatin and paclitaxel chemotherapy.A follow-up ct scan in (b)(6) 2023 showed no evidence of active malignancy.Maintenance therapy with a parp (poly adp-ribose polymerase) inhibitor was discussed due to loh (loss of heterozygosity) positivity.In (b)(6) 2023, the patient reported persistent pelvic discomfort and inability to engage in intercourse.It was confirmed that the sub-urethral sling remained in place.She was advised to consult urogynecology to assess whether sling removal might alleviate her symptoms or impact bladder function.The physician noted that it was unclear whether the sling was contributing to her residual pelvic pain, and imaging showed no evidence of tumor recurrence near the sub-urethral mesh.As of the last follow-up, the sling had not been removed, and potential outcomes such as pain relief, changes in bladder function, or healing remained under discussion with urogynecology.
 
Additional Manufacturer Narrative
Block h2: additional information.Block h6 (evaluation method codes) have been updated.Block b3 date of event: the exact event onset date is unknown.The provided event date of (b)(6) 2018, was chosen as a best estimate based on the date of the mesh was implanted.Block d4, h4: the complainant was unable to provide the suspect lot number; therefore, the lot expiration and device manufacture dates are unknown.Block d4: detailed product information was not provided to bsc.Based on the nature of the information provided to bsc, it is not possible to perform a good faith effort to obtain additional information.Because the product is unknown at this time, we are unable to provide the complete unique identifier (udi) # and other product specific information.If additional details become available, a supplemental report will be submitted.Block e1: this event was reported by the patient's legal representation.The implanting surgeon is: dr.(b)(6).(b)(6).Vaginal biopsies surgeon ((b)(6) 2023): (b)(6), md.Robotic excision of pelvic mesh surgeon ((b)(6) 2023): (b)(6) md).Block h6: the following imdrf patient codes capture the reportable events of: e172001 - abscess.E1404 - abnormal vaginal discharge.E1405 - dyspareunia.E2330 - persistent pelvic pain.E1705 - burning sensation.E1310 - urinary tract infection.E1311 - urinary problems.E1715 - scarring.E0206 - loss of enjoyment of and mental anguish.E2401- pelvic mass requiring excision.E2330 - pain.E2311 - pelvic discomfort.E2015 - cystic mass.The following imdrf impact codes capture the reportable events of: f12 - patient filed a legal claim for an unspecified personal injury related to the device.F1903 - full excision of the mesh.F1901 - excision of the pelvic mass.F23 - patient underwent six cycles of carboplatin and paclitaxel chemotherapy.F2201 - patient underwent a peritoneal and vaginal biopsies.F2203 - patient underwent a follow-up ct scan.H11: the device is not available for analysis; therefore, no physical or visual analysis of the product could be performed.There was no report of a device performance allegation.A review of the device history record (dhr) confirmed that the device met specification prior to shipping.A labeling review was performed on the device instructions for use (ifu).Hemorrhage, dyspareunia, pain, infection, constipation, urinary problem, scar tissue (cicatrix) and tissue damage resulting in an impact to the patient's functional ability (disability) are listed in the ifu as possible outcomes of the procedure.There is no indication that the device was not used according to the ifu, or that the ifu contributed to the event.The reported patient symptom(s) are known risk associated with this device type and indicated as such in the instructions for use.
 
Event or Problem Description
It was reported that an upsylon y-mesh device was implanted during a robotic-assisted laparoscopic sacrocolpopexy performed on (b)(6) 2018, as part of a series of pelvic surgeries to address pelvic organ prolapse and stress urinary incontinence.The complete set of procedures included a robotic-assisted laparoscopic total hysterectomy with bilateral salpingo-oophorectomy, sacrocolpopexy using the upsylon y-mesh, retropubic mid-urethral sling placement, posterior vaginal repair with perineorrhaphy, and cystoscopy.The mesh was anchored to the cervix, vagina, and anterior longitudinal ligament at the sacrum, while the sling was placed retropubically and adjusted to avoid tension.The patient tolerated the procedures well and was discharged in stable condition.Following the surgery, and as reported by the patient's attorney, she experienced a range of complications, including abscess formation, abnormal bleeding and discharge, dyspareunia, chronic and severe pelvic pain, pressure and burning sensations, lower abdominal pain, recurrent urinary tract infections, constipation, additional urinary issues, scarring, fear of cancer, and loss of enjoyment of life.She also claims to have suffered, or may suffer in the future, from physical pain, mental anguish, physical impairment, and medical expenses related to the device implantation.In late 2022, the patient presented with recurrent urinary tract infections.Imaging revealed a right pelvic cystic mass, initially suspected to be a bladder diverticulum.A ct scan in (b)(6) 2022 confirmed the presence of a suspicious mass.On (b)(6) 2023, she underwent robotic-assisted removal of the pelvic mesh and associated cystic mass, along with peritoneal and vaginal biopsies.Pathology revealed fragments of poorly differentiated carcinoma involving the abdominal mesh, with associated chronic inflammation and a foreign body reaction.Despite extensive immunohistochemical testing, the primary site of the malignancy could not be determined.Notably, the sub-urethral sling mesh placed in 2018 was not removed during this surgery.During the same procedure, a 5 cm pelvic mass with both cystic and solid components was identified.Robotic excision of the retroperitoneal mass and pelvic mesh was performed, along with vaginal biopsies.The mass was located at the 4 to 5 o' clock position adjacent to the vaginal cuff, bladder, and rectum, with mesh from the prior sacrocolpopexy extending into and closely associated with the mass.The mesh and mass were fully excised, although the mass ruptured during dissection, exposing grey granulation tissue.While no gross tumor was observed, frozen section analysis raised concern for carcinoma.Pelvic washings and peritoneal biopsies were obtained from bilateral pelvic and presacral areas, and additional biopsies were taken from the right and left apices of the vaginal cuff.Cystoscopy confirmed bladder integrity, and a vaginal pap smear and acetic acid exam revealed no lesions.Two small hymenal nodules were also excised.The patient tolerated the procedures well and was transferred to recovery in stable condition.From (b)(6) to (b)(6) 2023, the patient completed six cycles of carboplatin and paclitaxel chemotherapy.A follow-up ct scan in (b)(6) 2023 showed no evidence of active malignancy.Maintenance therapy with a parp (poly adp-ribose polymerase) inhibitor was discussed due to loh (loss of heterozygosity) positivity.In (b)(6) 2023, the patient reported persistent pelvic discomfort and inability to engage in intercourse.It was confirmed that the sub-urethral sling remained in place.She was advised to consult urogynecology to assess whether sling removal might alleviate her symptoms or impact bladder function.The physician noted that it was unclear whether the sling was contributing to her residual pelvic pain, and imaging showed no evidence of tumor recurrence near the sub-urethral mesh.As of the last follow-up, the sling had not been removed, and potential outcomes such as pain relief, changes in bladder function, or healing remained under discussion with urogynecology.

Brand Name
UPSYLON
Common Device Name
MESH, SURGICAL, SYNTHETIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
PROXY BIOMEDICAL
coilleach
spiddal, co galway
EI  
Manufacturer Contact
farshad fahimi
4100 hamline avenue north
building c
saint paul, MN 55112
MDR Report Key21496771
Report Number2124215-2025-11089
Device Sequence Number18082997
Product Code OTO
UDI-Device Identifier08714729839217
UDI-Public08714729839217
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K122794
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberM0068318200
Device Catalogue Number831-820
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/09/2024
Supplement Date Received by Manufacturer05/21/2025
09/16/2025
10/22/2025
Initial Report FDA Received Date02/28/2025
Supplement Report FDA Received Date06/18/2025
10/16/2025
11/21/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age64 YR
Patient SexFemale